Alert archive / Indiana / Flash Flood Warnings in 2016

Flash Flood Warning 1, NWS Paducah, KY

February 2, 2016Vanderburgh County, Indiana

NWS Paducah, KY issued this flash flood warning at Feb 2, 2016, 6:47 PM CST for Vanderburgh County, Indiana. It was in force for 88 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 2, 2016, 6:47 PM CST (00:47 UTC)
Expired
Feb 2, 2016, 8:15 PM CST
In force
88 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Vanderburgh County, IN

The radar

The Evansville,IN radar (KVWX), 35 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 2, 6:57 PM CSTFLOODEvansville, INVEHICLE STUCK IN HIGH WATER AT JOHN AND MAIN STREETS
Feb 2, 7:54 PM CSTFLASH FLOODEvansville, INCAR TRAVELING EASTBOUND ON LLOYD EXPRESSWAY STUCK IN HIGH WATER NEAR THE EXIT RAMP FOR HWY 41 SOUTH
Feb 2, 8:20 PM CSTHEAVY RAIN 2Evansville, INMEASURED ON EAST SIDE OF EVANSVILLE NEAR PLAZA MIDDLE SCHOOL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 67 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.8 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2016-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2016-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 479 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
1227 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
479 m²/s²
0-3 km storm-relative helicity
645 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

344 
WGUS53 KPAH 030047
FFWPAH
INC163-030215-
/O.NEW.KPAH.FF.W.0001.160203T0047Z-160203T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
647 PM CST TUE FEB 2 2016

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  VANDERBURGH COUNTY IN SOUTHWESTERN INDIANA...

* UNTIL 815 PM CST
    
* AT 646 PM CST...TRAINED WEATHER SPOTTERS REPORTED A THUNDERSTORM
  PRODUCING FLASH FLOODING ACROSS THE WARNED AREA. SOME ROADS WERE
  IMPASSABLE DUE TO FLOODING. THE EVANSVILLE AIRPORT REPORTED ABOUT
  AN INCH OF RAIN IN 45 MINUTES.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  EVANSVILLE...MELODY HILL...DARMSTADT AND KASSON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3817 8747 3804 8747 3803 8745 3794 8745
      3794 8757 3797 8757 3797 8760 3792 8763
      3789 8759 3786 8759 3783 8762 3783 8767
      3786 8768 3789 8766 3790 8768 3790 8770
      3817 8769

$$
1 follow-up statement
002 
WGUS73 KPAH 030115
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
715 PM CST TUE FEB 2 2016

INC163-030215-
/O.CON.KPAH.FF.W.0001.000000T0000Z-160203T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VANDERBURGH IN-
715 PM CST TUE FEB 2 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM CST FOR
VANDERBURGH COUNTY...

AT 711 PM CST...EMERGENCY MANAGEMENT REPORTED FLASH FLOODING IN
EVANSVILLE. NUMEROUS ROADS WERE IMPASSABLE...AND AT LEAST ONE
VEHICLE WAS STRANDED IN FLOODWATER. 

THE AUTOMATED RAIN GAGE AT THE EVANSVILLE AIRPORT
MEASURED 1.5 INCHES IN AN HOUR. FLASH FLOODING IS ALREADY OCCURRING.

THE HEAVIEST RAIN HAS ENDED...HOWEVER ADDITIONAL LIGHT TO MODERATE
RAIN WILL DELAY THE RECESSION OF FLOODWATERS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
EVANSVILLE...MELODY HILL... AND DARMSTADT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3817 8747 3804 8747 3803 8745 3794 8745
      3794 8757 3797 8757 3797 8760 3792 8763
      3789 8759 3786 8759 3783 8762 3783 8767
      3786 8768 3789 8766 3790 8768 3790 8770
      3817 8769

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Feb 2, 6:17 PM CST, 30 minutes earlier.

Area forecast discussion, Feb 2, 6:17 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
617 PM CST TUE FEB 2 2016

.UPDATE...
Issued at 617 PM CST TUE FEB 2 2016

KY Mesonet indicates wind gusts have dropped below 30 mph at most
locations, and this trend is expected to continue. Thus the wind
advisory has been cancelled.

Updated aviation discussion also.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 252 PM CST TUE FEB 2 2016

Due to ongoing convection/tor watch CURRENTLY across much of the
region, will make this short term discussion as brief as possible.

In a nutshell, pre-frontal trof of low pressure will cross
eastern portions of the forecast region early tonight. Am a bit
concerned for some hydro/svr issues in that region. The southern
Pennyrile has already received up to 1.5" of rain this afternoon,
and redevelopment of intense convection currently just west of
Memphis, TN could work it's way back up into that region early
tonight. Jury is still out on severe potential in our east this
evening, as the air mass will likely be overturned from storms
this afternoon.

Bigger concern for severe/tornado threat may be from near the MS
River east into the Purchase area of wrn KY and far southern IL
between now and 7 PM along the pre-frontal trof where impressive
instability for this time of year has developed, thermal cap has
broken, and shear values continue off the charts. If decent
storms manage to form, they could easily become surface rooted.

After midnight...convection will end with the passage of the sfc
trof, and dry slot will move into the region. Stronger cold front
still slated to come through most areas on Wed. The front will
likely come through dry. Main affect will be to knock temps down
even more to near normal value for early Feb. Max temps Thu will
struggle to reach 40 most locations, with lows Thu night down in
the mid 20s.

.LONG TERM...(Thursday night through Tuesday)
Issued at 252 PM CST TUE FEB 2 2016

A wavy mid/upper pattern will continue across the CONUS in the
extended period. However, measurable pcpn is not expected until
early next week.

Early in the period, on Friday, the PAH forecast area will be under
a brief period of ridging aloft after a dry frontal passage. Sfc
winds are expected to increase from the sw by early in the weekend
and should remain out of the sw throughout the weekend. A mid level
shrtwv moving through the region should only provide increased
cloudiness on Saturday.

Rain-free conditions should continue until Sunday night/Monday. The
med range models are in generally good agreement overall with the
mid/upper pattern late in the extended period, but some finer
details differ in the model solutions as to exact timing of pcpn.

A large-scale mid/upper level trof and attendant sfc cold front will
be in our vicinity very late in the weekend. This will provide low
level forcing, upper dynamics, and improved moisture return for rain
shower activity to be generated perhaps as early as Sunday night in
parts of srn IL/swrn IN, but more certainly on Monday mainly east of
the MS River. By Monday night, height falls should create adequate
thicknesses for a transition from rain, to a wintry mix, to snow,
for the PAH forecast area, lingering through at least Tuesday (Day
7) associated with the very deep mid/upper trof across the ern
CONUS.

&&

.AVIATION...
Issued at 617 PM CST TUE FEB 2 2016

Sfc winds will continue to progressively veer through the evening
and diminish below 12 kts temporarily, as a potent low pressure
system moves through the upper Midwest. Winds will pick up again out
of the west after daybreak to above 12 kts. IFR vsbys are likely
with lingering shower activity in the ern third of the region,
through midnight. A wrap-around MVFR cig is likely Wednesday
afternoon across the region.

&&

.PAH Watches/Warnings/Advisories...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.

&&

SHORT TERM...MEFFERT
LONG TERM...DB
Hazardous weather outlook, Feb 2, 6:39 PM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
639 PM CST TUE FEB 2 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-040045-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
639 PM CST TUE FEB 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

ISOLATED SEVERE THUNDERSTORMS AND VERY TORRENTIAL DOWNPOURS REMAIN
A POSSIBILITY EARLY THIS EVENING...MAINLY OVER THE PENNYRILE AND
GREEN RIVER REGIONS OF WESTERN KENTUCKY. DAMAGING WIND GUSTS AND
LOCALIZED FLOODING OF ROADS WOULD BE THE MAIN THUNDERSTORM
HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS STILL REQUESTED THROUGH 8 OR 9 PM THIS
EVENING OVER THE PENNYRILE AND GREEN RIVER DISTRICTS OF WESTERN
KENTUCKY.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 6:59 PM CSTSpecial Weather StatementPAHSpencer, Warrick46 min
Feb 2, 7:02 PM CSTAreal Flood AdvisoryPAHPike, Spencer, Vanderburgh, Warrick58 min
Feb 2, 7:34 PM CSTFlash Flood WarningPAHPike, Spencer, Warrick116 min
Feb 2, 7:47 PM CSTSpecial Weather StatementPAHSpencer43 min
Feb 3, 11:24 AM CSTRiver Flood WarningPAHSpencer, Vanderburgh, Warrick7 days

Nearby

Flash Flood Warnings in Indiana, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.